Thunderstorm Wind, Chester
- When
- May 12, 5:15 PM EST to 5:22 PM EST
- Where
- Chester County, West Chester
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -75.617
A severe thunderstorm knocked down large tree limbs and wires from West Chester east to the Delaware County border. PECO Energy reported about 13,000 of its customers lost power in Chester and Delaware Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down large tree limbs and wires from West Chester east to the Delaware County border. PECO Energy reported about 13,000 of its customers lost power in Chester and Delaware Counties. A SKYWARN Spotter measured a wind gust to 60 mph in West Chester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 1:35 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 235 PM EDT SUN MAY 12 2002 CUR 12Z FCST PKG HAS CHANGED LTL FROM PREV RUNS. INIT CDFNT GETS TO PHL TWD 12Z THIS MRNG B4 STALLING AND THEN 2NDRY LOW DVLPS IN RESPONSE TO SHARPENING TROF TO OUR W. SOAKING RAINS APR LIKELY FOR OUR CWA WHICH SHLD PUT ANOTHER DENT IN OUR DROUGHT. QUES THO WILL BE WILL IT BE TOO MUCH OF A GOOD THING. RAIN SHLD END S TO N MON NGT WITH THE CHC OF SOME INSTAB SHRAS UP N ON TUE. SWRN THIRD OF OUR CWA APRS TO BE UNDER THE GUN FOR THE THREAT FOR SVR WX LATER THIS AFTN AND FIRST HALF OF THIS EVE. WIND FIELD INCRS AS THE DAY WEARS ON WITH LLJ MOVG EWD THIS EVE. REGION HAS CLRG AND 80+ TEMPS AND UPR 60S DEWPTS ARE ADVECTING INTO THIS RGN. QUES WILL BE WHETHER SQUALL LINE IN OH/WRN PA CAN MOVE E FAST ENUF TO CAUSE SVR WX. LINE SHLD STILL ARRIVE IN ERLY EVE TIME FRAME WHICH GIVES US ENUF INSTAB TO CONT ENHANCED WORDG. ATTM THERE HAS NOT BEEN MUCH SRN EXTENSION TO IT AS STGST PVA IS TWD THE N AND IT APRS TO BE MOVG INTO MURKIER AIR. OF EQUAL CONCERN ARE ROGUE CELLS PRECEDING IT AS IS THE CASE WITH THE ONE EXITING WV ATTM. WHL THE WIND FIELDS ALF ARE UNIDIRECTIONAL IMPLYING BOWS/STRAIGHT LINE...THERE IS ENUF FCSTD HEL/CAPES (NOW THAT AIR MASS HAS RESPONDED) TO WORRY ABT THE LONE HORSEMEN. FTHR TO THE N THEY HAVE REMAINED SOCKED IN AND WITH CONVECTION LINING W TO E ACRS NRN OH AND LOW PRES MOVG EWD THEY APR SAFE FROM ANY SVR WX THREAT...BUT COULD GET SOME HVY RAIN (SAME FOR MON AND ERLY MON NGT). TO THAT END WE LIKE THE ETA BETTER AS IT HAS THE SRNMOST POSN OF THE WRMFNTL BNDRY. NRNMST CTYS ARE UNDER THE GUN FOR HVY PCPN...BUT 6 HR FFG FOR OUR NRN CTYS ARE CUR BTWN 3.5 AND 4.0 INCHES. MDLS ARE PRETTY CLS BY 12Z MON STALLING CDFNT ALONG MASON/DIXON LINE...ACY EXPRESSWAY CORRIDOR. AVN/NGM THEN LIFT THE LOW FTHR NW THAN THE ETA. GIVEN THE AVN ALRDY SEEMS TO HAVE A NWD BIAS TDY AND ITS MOS GUID AGREES MORE WITH THE ETA...WE ARE LEANING TWD THE ETA SOLN. LOOKS LIKE A SOAKING RAIN FOR TMRW N OF THE BNDRY WITH EMBEDDED TSRA (BASED ON FCSTD SI AND NEG ELEVATED LI/S. SERN SLIVER OF OUR CWA MAY STILL BE UNDER THE GUN FOR SOME SVR WX IF THEY COULD SEE SOME SUNSHINE. LLJ SINKS SWD OF OUR CWA BY 18Z (AT LEAST FCSTD TO) AND THIS SHLD PUT US NR THE NRN EDGE OF THE SVR PTNL. OTRWISE STGST DVRG ALF AND FCSTD OMEGA PEAKS DURG THE AFTN. FFG CUR IS PRETTY HIGH AND IT WOULD APR JUST A COUPLE OF OUR FLASHIER STREAMS MIGHT GO OVR IF MDL BASINWIDE AVGS OF 1 TO 3 INCHES COME TO FRUITION WILL LET MID SHIFT REACCESS BASED ON HOW MUCH PCPN FALLS THRU TNGT. LOW GETS CRANKING MON NGT AND STARTS LIFTING NEWD FROM DELMARVA CST. BASED ON FCSTD THETA E ADVT...WE/LL KEEP THE MNTN OF PCPN THE LONGEST IN NRN ZNS...BUT END IT FROM S TO N ELSW (MAINLY DURG THE EVE) AS DRY SLOT MOVES NWD. AS MNTND ABV...WE WILL CONT THE CHC OF SHRAS ACRS OUR NRN ZNS FOR TUE WITH UNUSUALLY STG FOR MAY CLSD LOW AND ITS ASSOCIATED SHRT WV WILL MOVE NR OR CLS TO OUR NRN ZNS. FTHR TO THE S THERE/S ENUF MSTR TO SUPPORT SELF-DESTRUCT SUNSHINE AS THE DAY WEARS ON. COOLER NGM MOS MAX TEMPS LOOK BETTER THAN AVN BASED ON FCSTD H8 TEMPS. WILL REISSUE THE SPS FOR MINOR TIDAL FLOODING. GOOD(?) NE FETCH PLUS NEW MOON CONSPIRING. WE WILL CONT SCA HEADLINES AS CRIT SHLD NOT BE MET UNTIL LATE TNGT FAR N AND ELSW MON. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. TFG
MDZ008-PAZ060-067-122215- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 PM EDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN EASTERN PENNSYLVANIA... BERKS...CHESTER. IN NORTHEASTERN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WERE MOVING RAPIDLY THROUGH CENTRAL PENNSYLVANIA AND NORTHERN MARYLAND AT 50 TO 60 MPH. STRONG STORMS WILL APPROACH SOUTHEAST PENNSYLVANIA AND EXTREME NORTHEAST MARYLAND AFTER 4 PM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ016>026-PAZ067>071-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 518 PM EDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING FOR THE FOLLOWING COUNTIES... IN EASTERN PENNSYLVANIA... CHESTER...MONTGOMERY...BUCKS...DELAWARE...PHILADELPHIA. IN DELAWARE...NEW CASTLE...KENT AND SUSSEX. IN SOUTHERN NEW JERSEY...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER... ATLANTIC...SALEM...CUMBERLAND AMD CAPE MAY. IN NORTHEASTERN MARYLAND... CECIL...KENT...QUEEN ANNES...CAROLINE AND TALBOT. A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG TO DAMAGING WINDS WAS CURRENTLY MOVING RAPIDLY EASTWARD FROM BERKS COUNTY SOUTHWEST TO BALTIMORE. THE STRONGEST STORMS IN THIS LINE HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS ACROSS SOUTHERN PENNSYLVANIA. THIS LINE IS MOVING RAPIDLY EAST AT ABOUT 50 MPH SO BASED ON THE MOTION ALONE THIS LINE WILL PRODUCE STRONG GUSTY WINDS WITH THE STRONGER STORMS POSSIBLY CAUSING WIND DAMAGE. IF THIS LINE HOLDS TOGETHER...IT WILL GET TO PHILADELPHIA AND WILMINGTON BETWEEN 630 AND 700 PM AND TO ATLANTIC CITY BETWEEN 8 PM AND 9 PM. PERSONS WHO HAVE TRAVELING PLANS FOR MOTHERS DAY OR OTHERWISE ARE WELL ADVISED TO WAIT IN A STURDY STRUCTURE UNTIL THIS LINE PASSES THROUGH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND CLOSE TO THE WATCH AREA. HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. TFG
The Philadelphia radar (KDIX), 103 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299859.